The Diabetes Forum Support Community For Diabetics Online banner
1 - 14 of 14 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter · #1 ·
I wonder if anyone is able to help me?
My daughter Cayla (now 14 yrs old) was diagnosed with type 1 diabetes three years ago. She has been on Nova Rapid and Levimir ever since. For the last two and a half years we have been carbohydrate counting and adjusting her Nova Rapid accordingly.
For the first two years things went pretty smoothly, however for the last six months or so, everything we were taught regarding control has gone out the window.
Firstly, Cayla’s Levimir usage dropped quite suddenly from 38 to 12 and then climbed back up to 28. About a month later we found that whilst her usage of Nova Rapid remained the same in the mornings , she needed less and less during the day and at night. We are now at a stage that Cayla needs almost no Nova Rapid after her morning shot. This is despite a very healthy appetite .
Our problem is that, if Cayla’s glucose level is around 6 at evening meal, we need to ensure that she takes in at least 80g to 120g carbohydrates in order not to drop to hypo. Sometimes even that is not enough and she will need further carbs during the night. At other times (like last night Eg.) Cayla was very high at dinner 20, we gave her two clicks of insulin to reduce and two hours later we were once again having to load the carbs as she was again dropping to hypo levels.
As our Diabetic team are unable to give us any explanations or answers, we are getting desperate as Cayla’s overall readings are unacceptably high, yet she has suffered two severe hypo’s and we have little or no control after breakfast. We are now doing readings through the night as there is no predictability to her levels.
Hopefully there is someone out there who as experienced something similar or as some knowledge about our very worrying situation.
 

·
Registered
Joined
·
633 Posts
I am not Dr. but my diabetic instincts would tell me that she is taking too much basal, or levimir in her case, insulin. You should not have eat to keep from going low. When you get her basal figured out you will see that the nova rapid will work nuch better at meal times without creating hypos.
 

·
Registered
Joined
·
1,090 Posts
I am not Dr. but my diabetic instincts would tell me that she is taking too much basal, or levimir in her case, insulin. You should not have eat to keep from going low. When you get her basal figured out you will see that the nova rapid will work nuch better at meal times without creating hypos.
I agree with Adjitater. You should not have to eat to keep from going low. It sounds like she is getting too much insulin.
Am I right in assuming you give her the levimir in the morning?
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #4 ·
I agree with Adjitater. You should not have to eat to keep from going low. It sounds like she is getting too much insulin.
Am I right in assuming you give her the levimir in the morning?
Cayla has her Levimir in the evenings.
I knew that by asking the actual experts, I would get some sensible answers.
What you say makes so much sense, We are going to try reducing the Levimir and see what happens. I will keep you informed as to the results.
Thank you so much.
 

·
Registered
Joined
·
1,090 Posts
If I remember right, when trying to adjust the basal insulin, when you reduce it make sure you keep it the same for a couple of days. Does that sound right Adjitator?
 

·
Registered
Joined
·
710 Posts
You mention that Cayla is 14 years old. It's probable that some of the big swings in blood sugar and insulin needs are due to her hormonal changes. Until they are more stable I think she may be in for a bit of a roller coaster. She might try splitting Levemir morning and evening, with a larger dose in the hours before she typically experiences highs and a smaller dose to cover the times she's showing lows.

Jen
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #10 ·
You mention that Cayla is 14 years old. It's probable that some of the big swings in blood sugar and insulin needs are due to her hormonal changes. Until they are more stable I think she may be in for a bit of a roller coaster. She might try splitting Levemir morning and evening, with a larger dose in the hours before she typically experiences highs and a smaller dose to cover the times she's showing lows.

Jen
The hormones certainly are playing their part and have been for some time, but I don't know how they can account for her almost total lack of the need for insulin after noon. I find your idea of splitting the Levimir interesting and will run it by her Diabetic nurse. Is this a fairly standard practice as I have never heard if it before?
I am trying out Adjitater's theory of reducing the Levimir and last night Cayla's levels did not drop when I would have expected them to. l look forward to the next few days with antisipation.
Boy! am I chuffed that I found this website
 

·
Registered
Joined
·
633 Posts
I agrre with the splitting of the levimir. If I remeber right it was designed to be taken in 2 doses. I would also suggest if the highs and lows continue that you consider switching to lantis. Most people can do really well on 1 dose a day and it is a much flatter acting than others I have used.
 

·
Registered
Joined
·
710 Posts
Splitting Levemir is a standard practice. At smaller doses in particular it can have a much shorter duration of action than the 24 hours advertised. Read the prescribing information that comes with Levemir - the duration chart is very interesting.

Jen
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #14 ·
Splitting Levemir is a standard practice. At smaller doses in particular it can have a much shorter duration of action than the 24 hours advertised. Read the prescribing information that comes with Levemir - the duration chart is very interesting.

Jen
Well that could be our next option, so far things are looking promising with the lower dosage of Levimir.
Thanks Guys
 
1 - 14 of 14 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top